Fischer, Véronique

Real Trace Expansions

Doc. Math. 24, 2159-2202 (2019)
DOI: 10.25537/dm.2019v24.2159-2202
Communicated by Clotilde Fermanian Kammerer


In this paper, we investigate trace expansions of operators of the form \(A\eta(t\mathcal{L})\) where \(\eta:\mathbb{R}\rightarrow\mathbb{C}\) is a Schwartz function, \(A\) and \(\mathcal L\) are classical pseudo-differential operators on a compact manifold \(M\) with \(\mathcal L\) elliptic. In particular, we show that, under certain hypotheses, this trace admits an expansion in powers of \(t\rightarrow 0^+\). We also relate the constant coefficient to the non-commutative residue and the canonical trace of \(A\). Our main tool is the continuous inclusion of the functional calculus of \(\mathcal{L}\) into the pseudo-differential calculus whose proof relies on the Helffer-Sjöstrand formula.

Mathematics Subject Classification

58J40, 58J42


pseudodifferential operators on manifolds, non-commutative residues, canonical trace


  • 1. Alinhac, S. and Gérard, P., Pseudo-differential operators and the Nash-Moser theorem, Graduate Studies in Mathematics, 82, Translated from the 1991 French original by Stephen S. Wilson, American Mathematical Society, Providence, RI, 2007. zbl 1121.47033; MR2304160.
  • 2. Bouclet, J.-M., online lecture notes (unpublished),
  • 3. Connes, A., Noncommutative geometry, Academic Press, Inc., San Diego, CA, 1994. zbl 0818.46076; MR1303779.
  • 4. Davies, E. B., Spectral theory and differential operators, Cambridge Studies in Advanced Mathematics, 42, Cambridge University Press, Cambridge, 1995. zbl 0893.47004; MR1349825.
  • 5. Dimassi, M. and Sjöstrand, J., Spectral asymptotics in the semi-classical limit, London Mathematical Society Lecture Note Series, 268, Cambridge University Press, Cambridge, 1999. zbl 0926.35002; MR1735654.
  • 6. Duistermaat, J. J. and Guillemin, V. W., The spectrum of positive elliptic operators and periodic bicharacteristics, Invent. Math., 29, 1975, no. 1, pp 39-79. DOI 10.1007/BF01405172; zbl 0307.35071; MR0405514.
  • 7. Fedosov, B. V., Golse, F., Leichtnam, E., and Schrohe, E., The noncommutative residue for manifolds with boundary, J. Funct. Anal., 142, 1996, no 1, pp 1-31. DOI 10.1006/jfan.1996.0142; zbl 0877.58005; MR1419415.
  • 8. Fischer, V., Local and global symbols on compact Lie groups, J. Pseudo-Differ. Oper. Appl. (2019). DOI 10.1007/s11868-019-00299-x; arxiv 1711.03083.
  • 9. Gilkey, P. B., Invariance theory, the heat equation, and the Atiyah-Singer index theorem, Studies in Advanced Mathematics, Second edition, CRC Press, Boca Raton, FL, 1995. zbl 0856.58001; MR1396308.
  • 10. Grubb, G., A resolvent approach to traces and zeta Laurent expansions, Spectral geometry of manifolds with boundary and decomposition of manifolds, Contemp. Math., 366, pp 67-93, Amer. Math. Soc., Providence, RI, 2005. zbl 1073.58021; MR2114484; arxiv math/0311081.
  • 11. Grubb, G. and Schrohe, E., Trace expansions and the noncommutative residue for manifolds with boundary, J. Reine Angew. Math., 536, 2001, pp 167-207. DOI 10.1515/crll.2001.055; zbl 0980.58017; MR1837429; arxiv math/0106030.
  • 12. Grubb, G. and Schrohe, E., Traces and quasi-traces on the Boutet de Monvel algebra, Ann. Inst. Fourier (Grenoble), 54, 2004, no 5, pp 1641-1696. DOI 10.5802/aif.2062; zbl 1078.58015; MR2127861; arxiv math/0311001.
  • 13. Grubb, G. and Seeley, R. T., Weakly parametric pseudodifferential operators and Atiyah-Patodi-Singer boundary problems, Invent. Math., 121, 1995, no 3, pp 481-529. DOI 10.1007/BF01884310; zbl 0851.58043; MR1353307.
  • 14. Guillemin, V., A new proof of Weyl's formula on the asymptotic distribution of eigenvalues, Adv. in Math., 55, 1985, no 2, pp 131-160. DOI 10.1016/0001-8708(85)90018-0; zbl 0559.58025; MR0772612.
  • 15. Helffer, B. and Sjöstrand, J., Équation de Schrödinger avec champ magnétique et équation de Harper, Schrödinger operators (Sønderborg, 1988), Lecture Notes in Phys., 345, pp 118-197. zbl 0699.35189; MR1037319.
  • 16. Hörmander, L., The spectral function of an elliptic operator, Acta Math., 121, 1968, pp 193-218. DOI 10.1007/BF02391913; zbl 0164.13201; MR0609014.
  • 17. Hörmander, L., The analysis of linear partial differential operators. I, Classics in Mathematics, Springer-Verlag, Berlin, 1983. zbl 0521.35001.
  • 18. Kassel, C., Le résidu non commutatif (d'après M. Wodzicki), Séminaire Bourbaki, Vol. 1988/89, Astérisque, no 177-178, 1989, Exp. no. 708, pp 199-229. zbl 0701.58054; MR1040574.
  • 19. Kontsevich, M. and Vishik, S., Geometry of determinants of elliptic operators, in Functional analysis on the eve of the 21st century, Vol. 1 (New Brunswick, NJ, 1993), Progr. Math., 131, pp 173-197, Birkhäuser Boston, 1995. zbl 0920.58061; MR1373003; arxiv hep-th/9406140.
  • 20. Lerner, N., online lecture notes
  • 21. Lesch, M., On the noncommutative residue for pseudodifferential operators with log-polyhomogeneous symbols, Ann. Global Anal. Geom., 17, 1999, no 2, pp 151-187. DOI 10.1023/A:1006504318696; zbl 0920.58047; MR1675408.
  • 22. Lesch, M., Pseudodifferential operators and regularized traces, in Motives, quantum field theory, and pseudodifferential operators, Clay Math. Proc., pp 37-72, Amer. Math. Soc., Providence, RI, 2010. zbl 1218.58018; MR2762524; arxiv 0901.1689.
  • 23. Lévy, C., Neira Jiménez, C., and Paycha, S., The canonical trace and the noncommutative residue on the noncommutative torus, Trans. Amer. Math. Soc., 368, 2016, no 2, pp 1051-1095. DOI 10.1090/tran/6369; zbl 1337.58005; MR3430358; arxiv 1303.0241.
  • 24. Li, L. and Strohmaier, A., The local counting function of operators of Dirac and Laplace type, J. Geom. Phys., 104, 2016, pp 204-228. DOI 10.1016/j.geomphys.2016.02.006; zbl 1334.35189; MR3483832; arxiv 1509.00198.
  • 25. Okikiolu, K., Critical metrics for the determinant of the Laplacian in odd dimensions, Ann. of Math. (2), 153, 2001, no 2, pp 471-531. DOI 10.2307/2661347; zbl 0985.58013; MR1829756; arxiv math/0103239.
  • 26. Paycha, S., Regularised integrals, sums and traces, University Lecture Series, 59, An analytic point of view, American Mathematical Society, Providence, RI, 2012. zbl 1272.11103; MR2987296.
  • 27. Schrohe, E., Noncommutative residues, Dixmier's trace, and heat trace expansions on manifolds with boundary, Geometric aspects of partial differential equations (Roskilde, 1998), Contemp. Math., 242, pp 161-186, Amer. Math. Soc., Providence, RI, 1999. zbl 0960.58013; MR1714485; arxiv math/9911053.
  • 28. Scott, S., Traces and determinants of pseudodifferential operators, Oxford Mathematical Monographs, Oxford University Press, Oxford, 2010. zbl 1216.35192; MR2683288.
  • 29. Seeley, R. T., Complex powers of an elliptic operator, in Singular Integrals (Proc. Sympos. Pure Math., Chicago, Ill., 1966), pp 288-307, Amer. Math. Soc., Providence, R.I., 1967. zbl 0159.15504; MR0237943.
  • 30. Seeley, R. T., The resolvent of an elliptic boundary problem, Amer. J. Math., 91, 1969, pp 889-920. DOI 10.2307/2373309; zbl 0191.11801; MR0265764.
  • 31. Seeley, R. T., Analytic extension of the trace associated with elliptic boundary problems, Amer. J. Math., 91, 1969, pp 963-983. DOI 10.2307/2373312; zbl 0191.11901; MR0265968.
  • 32. Shubin, M., Pseudodifferential operators and spectral theory, second edition, Translated from the 1978 Russian original by Stig I. Andersson, Springer-Verlag, Berlin, 2001. zbl 0980.35180; MR1852334.
  • 33. Taylor, M., Pseudodifferential operators, Princeton Mathematical Series, 34, Princeton University Press, Princeton, N.J., 1981. zbl 0453.47026; MR0618463.
  • 34. Wodzicki, M., Local invariants of spectral asymmetry, Invent. Math., 75, 1984, no 1, pp 143-177. DOI 10.1007/BF01403095; zbl 0538.58038; MR0728144.
  • 35. Wodzicki, M., Noncommutative residue. I. Fundamentals, in \(K\)-theory, arithmetic and geometry (Moscow, 1984-1986), Lecture Notes in Math., 1289, pp 320-399, Springer, Berlin, 1987. zbl 0649.58033; MR0923140.


Fischer, Véronique
Department of Mathematical Sciences, University of Bath, BA2 7AY Bath, UK